FDA investigating e-cigarettes for potential safety issues

August 26, 2019

The public is encouraged to report adverse effects experienced after use of vaping products to the US Food and Drug Administration (FDA).

The US Food and Drug Administration (FDA) is advising the public that any reports of seizures associated with the use of electronic cigarettes or other vaping devices be submitted through its Safety Reporting Portal as the agency continues its investigation into whether there is any relationship between the use of e-cigarettes and the risk of seizures or other neurologic symptoms.

The FDA says it needs all reports of new incidences or follow-ups of previously reported events with as much detail as possible in order to fully investigate the issue and form its analysis looking for common risk factors as well as specific e-cigarette product attributes, such as nicotine content or formulations, that are likely to contribute to seizures or other health issues after use of the products.

“It is imperative that healthcare professionals, consumers, parents, teachers and other concerned adults, as well as youth and young adult users, report detailed information about any past or future incidents of seizures following e-cigarette use to the FDA,” said Acting FDA Commissioner Ned Sharpless, MD, in today’s announcement. “We’re committed to monitoring this issue closely and taking additional steps as necessary to protect the public, especially our nation’s youth, from the dangers of e-cigarettes and other tobacco products.”

Some e-cigarette users have also reported neurologic symptoms such as fainting or tremors that may or may not be related to seizures.

The FDA has received 127 reports of seizures or other neurologic symptoms that have occurred from 2010 to April 2019. The agency encourages healthcare professionals assessing such symptoms as seizures or other neurologic issues in their patients to ask them about e-cigarette use and encourage them to report adverse experiences to the FDA website or to submit a report on the patient’s behalf.